A Refuted Conjecture on Probabilistic Satisfiability

  • Marcelo Finger
  • Glauber De Bona
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6404)


In this paper, we investigate the Probabilistic Satisfiability Problem, and its relation with the classical Satisfiability Problem, looking for a possible polynomial-time reduction. For this, we present an Atomic Normal Form to the probabilistic satisfiability problem and then we define a Probabilistic Entailment relation, showing its inherent properties. At the end, we enunciate and refute a conjecture that could lead to the desired polynomial-time reduction.


probabilistic logic probabilistic satisfiability 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Boole, G.: An Investigation of the Laws of Thought, on which are Founded the Mathematical Theories of Logic and Probabilities. Walton and Maberley, Londres (1854); reprint: Dover, Nova York (1958)CrossRefzbMATHGoogle Scholar
  2. 2.
    Cook, S.: The Complexity of Theorem Proving Procedures. In: Proceedings of the Third Annual ACM Symposium on Theory of Computing, pp. 151–158. ACM, New York (1971)Google Scholar
  3. 3.
    de Finetti, B.: Problemi determinati e indeterminati nel calcolo delle probabilita. Rendiconti Reale Accademia dei Lincei 6(XII), 367–373 (1930)Google Scholar
  4. 4.
    Georgakopoulos, G., Kavvadias, D., Papadimitriou, C.H.: Probabilistic Satisfiability. Journal of Complexity 4, 1–11 (1988)CrossRefzbMATHGoogle Scholar
  5. 5.
    Hailperin, T.: Best possible inequalities for the probability of a logical function of events. Amor. Math. Monthly 72, 343–359 (1965)CrossRefzbMATHGoogle Scholar
  6. 6.
    Hansen, P., Jaumard, B.: Probabilistic satisfiability. Technical Report G-96-31, Les Cahiers du GERAD, École Polytechnique de Montréal (1996)Google Scholar
  7. 7.
    Hansen, P., Jaumard, B., Nguetse, G.D., Aragão, M.P.: Models and Algorithms for Probabilistic and Bayesian Logic. In: IJCAI 1995: Proceedings of the 14th International Joint Conference on Artificial Intelligence, p. 1868. Morgan Kaufmann, San Francisco (1995)Google Scholar
  8. 8.
    Nilsson, N.J.: Probabilistic Logic. Artificial Intelligence 28, 71–87 (1986)CrossRefzbMATHGoogle Scholar
  9. 9.
    Prasolov, V.V., Tikhomirov, V.M.: Geometry, Translations of Mathematical Monographs, vol. 200, pp. 43–44. American Mathematical Society, Providence (2001)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Marcelo Finger
    • 1
  • Glauber De Bona
    • 1
  1. 1.Institute of Mathematics and StatisticsUniversity of São PauloBrazil

Personalised recommendations